A ‘healthy and happy’ teenage girl who was on the contraceptive pill died of an ‘extremely rare’ blood clot after returning from a family holiday to Gran Canaria.
Sophie Murray, 16, of Queens Road West, Accrington, had been prescribed the pill for around eight months by the time she returned from the trip last September and two weeks later started complaining of breathlessness and chest pain, an inquest heard.
Blackburn Coroners Court heard how tests by her GP confirmed she was suffering from exercise induced asthma (EIA) and was prescribed an inhaler, however it was ineffective.
Her mum Shelley Crichton told the hearing how Sophie woke up on November 8 last year saying she couldn’t breathe and shortly after had a ‘fit’ and her ‘lips turned blue’.
She was rushed to hospital however passed away later that day.
Dr Richard Prescott said Sophie died of a pulmonary embolism due to deep vein thrombosis (DVT) and a contributory factor was the oral contraceptive pill.
He told the hearing that the ‘large clot’ was 8mm in diameter and if it had been detected earlier she could have been given blood thinners and survived.
The inquest heard how Sophie was using the ‘common’ pill Microgynon and a leaflet accompanying the prescription warned how using it ‘increases the risk of developing a blood clot’ and in ‘very rare cases’ a blood clot can form but it is ‘very rarely fatal’.
Joanne Birch, a specialist nurse in sudden and unexpected deaths, said only six out of every 10,000 women on the contraceptive pill develop DVT, compared to only two in 10,000 without the pill, and that fatalities are ‘extremely rare’.
Shelley told the hearing how Sophie’s breathing had got worse since returning from holiday and she was struggling to walk to school, dance or enjoy exercise DVDs and complained her body was ‘aching’.
The inquest heard how Shelley and Sophie visited Dr Paramundayil Joseph at the Dill Hall surgery in Accrington on October 15 after feeling like she was ‘breathing through a straw’.
The GP said he ordered tests which later confirmed EIA and Sophie was prescribed an inhaler.
However she later returned on November 5 – three days before her death – to say it ‘didn’t do anything’ and was prescribed a different inhaler and a tablet to help with her breathing before exercise.
Dr Joseph said how he didn’t consider the diagnosis of DVT as she was young, not overweight or a smoker, had no family history and didn’t have any swelling or tenderness in her leg.
He said her breathlessness, which is a symptom of a pulmonary embolism, could also be the symptom of ‘many diseases’ and ‘can be similar’ to EIA.
He told the inquest that risks associated with the contraceptive pill usually occur after ‘many years of taking the pill and also when a woman is a lot older’.
He said: “It’s the most common combined pill. I have prescribed it for the last 31 years and this has never happened until now.
“She was very active and it’s very rare and very unfortunate.”
Assistant coroner Derek Baker recorded a narrative verdict and said it was a ‘tragic case’.
He said: “This tragedy has brought overwhelming grief to Sophie’s family.
“She was a young girl when she died. The cause of death pulmonary embolism is common enough but I have never seen it involving someone as young as this with no other problems.
“These conditions in a girl of this age are rare but they are a recognised side effect of the pill she was prescribed and can also be caused by long flights and the immobility associated. It’s not my role to blame but I must say Sophie’s mum did everything that could reasonably have been done. There was no delay, she took medical advice as the symptoms displayed themselves.
“Sophie herself was very stoic about it and I think you were both hoping the symptoms were relatively minor and would pass.
“If it was diagnosed and treated earlier she would have had a very good prospect of recovery.
“I acknowledge a tragedy of this scale is going to result in crushing, all-consuming grief.”
Sophie was a pupil at Accrington Academy and dreamed of being a paramedic.